Alert archive / California / Gale Watches in 2019

Gale Watch 3, NWS Eureka, CA

January 10, 2019

NWS Eureka, CA issued this gale watch at Jan 10, 2019, 3:14 AM PST. It took effect at Jan 11, 2019, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 10, 2019, 3:14 AM PST (11:14 UTC)
In effect from
Jan 11, 2019, 6:00 AM PST
Expired
Jan 10, 2019, 9:42 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

851 
WHUS76 KEKA 101114
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
314 AM PST Thu Jan 10 2019

PZZ475-101915-
/O.EXT.KEKA.SC.Y.0005.000000T0000Z-190111T1400Z/
/O.NEW.KEKA.GL.A.0003.190111T1400Z-190112T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
314 AM PST Thu Jan 10 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Friday morning through Friday afternoon. 

* WINDS...S 15 to 25 kt, with gusts to 30 kt this afternoon.
  Increasing to 25 to 30 kt, with gusts to around 40 kt Friday 
  morning. 

* WAVES...West 12 to 14 feet at 13 seconds. Southerly wind waves
  rebuilding to 5 to 8 feet at 7 seconds this afternoon. Combined
  seas around 11 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ455-470-101915-
/O.EXT.KEKA.SC.Y.0005.000000T0000Z-190112T0000Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
314 AM PST Thu Jan 10 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST FRIDAY...

* WINDS...S 10 to 20 kt this morning, then increasing to 15 to 25
  kt. Gusts up to 35 kt by this afternoon. 

* WAVES...West 11 to 14 feet at 13 seconds, and south 7 to 9 feet
  at 8 seconds. Combined seas 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-101915-
/O.CON.KEKA.SC.Y.0005.000000T0000Z-190111T0000Z/
Pt St George to Cape Mendocino out 10 nm-
314 AM PST Thu Jan 10 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WINDS...S 15 to 25 kt, with gusts to 30 kt this afternoon. 

* WAVES...West 10 to 12 feet at 12 seconds. Southerly wind waves
  rebuilding to 5 to 8 feet at 7 seconds waters this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
1 follow-up statement
482 
WHUS76 KEKA 101742
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
942 AM PST Thu Jan 10 2019

PZZ475-110145-
/O.CON.KEKA.SC.Y.0005.000000T0000Z-190111T1400Z/
/O.UPG.KEKA.GL.A.0003.190111T1400Z-190112T0000Z/
/O.NEW.KEKA.GL.W.0003.190111T1400Z-190112T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
942 AM PST Thu Jan 10 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 4 PM PST FRIDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 6 AM to 4 PM PST Friday. The Gale Watch
is no longer in effect. 

* WINDS...S 15 to 25 kt, with gusts to 30 kt this afternoon.
  Increasing to 25 to 30 kt, with gusts to around 40 kt Friday.

* WAVES...West 12 to 14 feet at 13 seconds. Southerly wind waves 
  rebuilding to 5 to 8 feet at 7 seconds this afternoon. 
  Combined seas around 11 to 14 feet on Friday. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...


A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-110000-
/O.CON.KEKA.SC.Y.0005.000000T0000Z-190111T0000Z/
Pt St George to Cape Mendocino out 10 nm-
942 AM PST Thu Jan 10 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WINDS...S 15 to 25 kt, with gusts to 30 kt this afternoon.

* WAVES...West 10 to 12 feet at 12 seconds. Southerly wind waves 
  rebuilding to 5 to 8 feet at 7 seconds waters this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ455-470-110145-
/O.CON.KEKA.SC.Y.0005.000000T0000Z-190112T0000Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
942 AM PST Thu Jan 10 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

* WINDS...S 10 to 20 kt this morning, then increasing to 15 to 25
  kt. A few gusts up to 35 kt by this afternoon. 

* WAVES...West 10 feet at 13 seconds today. South waves building
  to 5 to 7 feet at 8 seconds. Combined seas 11 to 13 ft on 
  Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 9, 3:38 PM PST, 11 hours 36 minutes earlier.

Area forecast discussion, Jan 9, 3:38 PM PST, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
338 PM PST Wed Jan 9 2019

.SYNOPSIS...Rain showers will diminish during the evening and
overnight hours. Dry conditions are expected Thursday, with
additional rounds of light rain expected late Friday and Sunday
through Monday mainly south of Cape Mendocino.

&&

.Short Term (Through Saturday)...An upper level trough approaching
the area is continuing to bring breezy south winds and showers.
Coverage of these showers along the coast the coast has increased
this afternoon as the trough axis moves onshore. This is bringing
brief periods of heavy rain late this afternoon and evening. There
is some instability this evening, but only around 100 j/kg. This,
combined with lapse rates of only around 7C/kg, does not look like
enough instability to support any thunder. The airmass is not all
that cold so any small hail that does fall is not expected to
accumulate on the roadways. Later tonight showers will taper off.
Any valleys that do manage to clear out will likely see fog and
low clouds in the valleys due to the recent rain.

A mainly dry day is expected on Thursday as high pressure builds
over the western U.S. There may be a few lingering showers in
Eastern Trinity county into the morning. The valley clouds may be
slow to clear in the morning keeping temperatures fairly cool.

Thursday night clouds will start to increase ahead of the next
system. The next system undercuts this ridge over the Pacific
Northwest. This is expected to keep most of the rain south of Cape
Mendocino. There is some disagreement on exactly how far north
this rain will come, but due to the southerly winds am fairly
confident the Humboldt Bay region will remain dry. It looks like
there will be fairly strong winds with this system Friday evening.
The strongest winds will be over Mendocino county where the
models are showing 850MB winds of 50 to 60 KT. There is a decent
inversion so much of this likely won't make it to the surface.
Still a wind advisory may be needed for the ridges late Friday
afternoon and evening. Most of the rain will come to an end Friday
night and winds will diminish. Saturday is expected to remain
mainly dry, however an upper level low starts to develop offshore
and a shortwave ahead of the system may bring a few sprinkles to
Mendocino county. MKK

.Long Term (Saturday night through Wednesday)...Uncertainty abounds in
the long term forecast, owing to the development of a large ridge of
high pressure across the western U.S. As this ridge builds, the jet
stream will split into two forks, one of which will undercut the
ridge at its base and essentially direct incoming storm systems to
the south and away from N CA, a pattern closely resembling a
blocking pattern called a "rex block". During this time, the
approaching storm systems are expected to weaken and turn toward the
south as they near the CA Coast, which will place the focus of
heavier precipitation farther south as well. However, this is not to
say that NW CA will stay completely dry. While we may not see the
full force of these storms, at least some light rain is expected to
reach the area with each system, most likely on Sunday into early
Monday. Uncertainty is very high regarding this system given the
pattern change.

Beyond Monday, uncertainty increases even more as it appears that
the west coast longwave ridge may begin to weaken and slide a bit
farther to the west. Should this occur, NW CA would likely be
exposed to a more active storm track, bringing more rain to the
region. /BRC&SEC

&&

.AVIATION...Rainy and showery weather continued across the region
today. Mostly VFR Cigs and Vis were reported today, although
periods of MVFR were reported mostly at CEC and UKI. Gusty winds
tapered at most locations today except north of Trinidad where
southerly gusty winds persisted. The threat of LLWS was quite
prevalent at the Coast but will decrease by evening. Wet weather
will diminish overnight as a brief dry spell...associated with
brief shortwave ridging...moves into place on Thursday. Even
though southerly winds will diminish, some breezy conditions into
Thursday can be expected along the far North Coast. Mid-high
cloud clearing may lead to some low clouds and visibility
obstructions...particularly at UKI. /TA

&&

.MARINE...Winds have dropped below Gale Warning criteria across
most of the area and will continue to slowly diminish through early
Thursday morning. Have hoisted a Hazardous Seas Warning for the N
outer waters through the evening as seas are slower to respond to
the wind decrease. Southerlies will ramp up again mid-morning on
Thursday across the outer waters as the next system approaches, and
are forecast to weaken late Friday evening. Gale force gusts may be
possible Friday morning through Friday afternoon, mainly over the S
outer waters.

A westerly swell will continue to move through the waters. As a
result, combined seas will slowly subside. Otherwise, another
westerly swell will move through the coastal waters on Friday and
continue to build through Saturday morning. Seas are expected to
remain chaotic through the rest of the week, with additional storm
systems expected. /JW & SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.

NORTHWEST CALIFORNIA COASTAL WATERS...
 Small Craft Advisory until 9 AM PST Thursday for PZZ450-455-475.

     Hazardous Seas Warning until 9 PM PST this evening for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 9, 2:46 PM PST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
246 PM PST Wed Jan 9 2019

CAZ109>113-102300-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
246 PM PST Wed Jan 9 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty south winds will diminish continue to diminish through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of gusty southeast ridgetop winds is expected Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-102300-
Southwestern Humboldt-
246 PM PST Wed Jan 9 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Strong south ridgetop winds will continue to diminish tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of gusty southeast ridgetop winds is expected Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-102300-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
246 PM PST Wed Jan 9 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty south winds will continue through the day, but will weaken
this evening and overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of gusty southeast winds will be possible Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-102300-
Northern Trinity-Southern Trinity-
246 PM PST Wed Jan 9 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-102300-
Coastal Del Norte-Northern Humboldt Coast-
246 PM PST Wed Jan 9 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty south winds will continue through the day, but will weaken
this evening and overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:42 AM PSTGale WarningEKA30 hr

Nearby

Gale Watches in California, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.